Alert archive / Colorado / Red Flag Warnings in 2011

Red Flag Warning 3, NWS Grand Junction, CO

March 21, 20118 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Mar 21, 2011, 4:00 AM MDT for 8 counties in Colorado. It took effect at Mar 21, 2011, 12:00 PM MDT. It was in force for 9 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 21, 2011, 4:00 AM MDT (10:00 UTC)
In effect from
Mar 21, 2011, 12:00 PM MDT
Expired
Mar 21, 2011, 8:36 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, Eagle County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Pitkin County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 70 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 12:00 PM MDTNON-TSTM WND GST 483 Nne Grand Junction, CO
Mar 21, 1:00 PM MDTNON-TSTM WND GST 80Douglas Pass, COMEASURED AT DOUGLAS PASS.
Mar 21, 1:59 PM MDTNON-TSTM WND GST 484 Sw Cortez, CO
Mar 21, 2:00 PM MDTNON-TSTM WND GST 623 Nne Grand Junction, CO
Mar 21, 2:14 PM MDTNON-TSTM WND GST 64Grand Junction, COMANTEY HEIGHTS AREA OF GRAND JUNCTION
Mar 21, 2:25 PM MDTNON-TSTM WND GST 534 Sw Cortez, CO
Mar 21, 2:41 PM MDTNON-TSTM WND GST 604 Sw Cortez, CO
Mar 21, 2:53 PM MDTNON-TSTM WND GST 462 Wsw Oxford, CO
Mar 21, 3:53 PM MDTDUST STORM3 Nne Grand Junction, COWIND GUST OF 54 MPH AT 308 PM PRIOR TO DUSTSTORM. OB AT 353 PM MDT RECORDED WIND OF 31 MPH WITH VIS OF 3 SM.
Mar 21, 3:53 PM MDTNON-TSTM WND GST 522 Wsw Oxford, COMEASURED AT DURANGO LA PLATA COUNTY AIRPORT
Mar 21, 5:29 PM MDTNON-TSTM WND GST 595 Nw Mack, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3853 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WWUS85 KGJT 211000
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT MON MAR 21 2011

COZ205-207-220300-
/O.UPG.KGJT.FW.A.0002.110321T1800Z-110322T0300Z/
/O.NEW.KGJT.FW.W.0003.110321T1800Z-110322T0300Z/
MONTROSE FORECAST AREA-DURANGO FORECAST AREA-
400 AM MDT MON MAR 21 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
205 AND 207 FOR ELEVATIONS BELOW 6500 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONES 205 AND 207
  BELOW 6500 FEET.

* WIND...SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH OVER SOUTHWEST
  COLORADO WHIT WITH GUSTS AROUND 45 MPH POSSIBLE THROUGH THE
  AFTERNOON AND EARLY EVENING HOURS. 

* HUMIDITY...RELATIVE HUMIDITY LEVELS IN THE TEENS ARE EXPECTED TO
  BECOME MORE WIDESPREAD THIS AFTERNOON AS THE STRONG WINDS
  DEVELOP.

* IMPACTS...CONDITIONS MAY CAUSE CONTROL PROBLEMS ON ANY FIRES 
  STARTED...INCLUDING AGRICULTURAL BURNS OR PRESCRIBED BURNS. 
  SUCH FIRES MAY GROW QUICKLY AND OUTPACE ATTEMPTS TO CONTROL 
  THEM.

USE EXTREME CAUTION IF CONTEMPLATING AN AGRICULTURAL OR
PRESCRIBED BURN SUNDAY. EVEN A SMALL DITCH BURN COULD QUICKLY
BECOME UNCONTROLLABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GJT
4 follow-up statements
780 
WWUS85 KGJT 211010
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MDT MON MAR 21 2011

COZ205-207-220300-
/O.CON.KGJT.FW.W.0003.110321T1800Z-110322T0300Z/
MONTROSE FORECAST AREA-DURANGO FORECAST AREA-
410 AM MDT MON MAR 21 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 205 AND 207 FOR ELEVATIONS BELOW 6500 FEET...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONES 205 AND 207 
  BELOW 6500 FEET.

* WIND...SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH OVER
  SOUTHWEST COLORADO WITH GUSTS AROUND 45 MPH POSSIBLE THROUGH THE
  AFTERNOON AND EARLY EVENING HOURS.

* HUMIDITY...RELATIVE HUMIDITY LEVELS IN THE TEENS ARE EXPECTED
  TO BECOME MORE WIDESPREAD THIS AFTERNOON AS THE STRONG WINDS 
  DEVELOP.

* IMPACTS...CONDITIONS MAY CAUSE CONTROL PROBLEMS ON ANY FIRES 
  STARTED...INCLUDING AGRICULTURAL BURNS OR PRESCRIBED BURNS. 
  SUCH FIRES MAY GROW QUICKLY AND OUTPACE ATTEMPTS TO CONTROL 
  THEM.

USE EXTREME CAUTION IF CONTEMPLATING AN AGRICULTURAL OR
PRESCRIBED BURN SUNDAY. EVEN A SMALL DITCH BURN COULD QUICKLY
BECOME UNCONTROLLABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GJT
063 
WWUS85 KGJT 211908
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
108 PM MDT MON MAR 21 2011

COZ203-220300-
/O.EXA.KGJT.FW.W.0003.000000T0000Z-110322T0300Z/
GRAND JUNCTION FORECAST AREA-
108 PM MDT MON MAR 21 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 203...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 203.

* WIND...SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH OVER 
  SOUTHWEST COLORADO WITH GUSTS AROUND 45 MPH POSSIBLE THROUGH 
  THE AFTERNOON AND EARLY EVENING HOURS. 

* HUMIDITY...RELATIVE HUMIDITY LEVELS IN THE TEENS ARE EXPECTED 
  TO BECOME MORE WIDESPREAD THIS AFTERNOON AS THE STRONG WINDS 
  DEVELOP.

* IMPACTS...CONDITIONS MAY CAUSE CONTROL PROBLEMS ON ANY FIRES 
  STARTED...INCLUDING AGRICULTURAL BURNS OR PRESCRIBED BURNS. 
  SUCH FIRES MAY GROW QUICKLY AND OUTPACE ATTEMPTS TO CONTROL 
  THEM.

USE EXTREME CAUTION IF CONTEMPLATING AN AGRICULTURAL OR
PRESCRIBED BURN SUNDAY. EVEN A SMALL DITCH BURN COULD QUICKLY
BECOME UNCONTROLLABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

COZ205-207-220300-
/O.CON.KGJT.FW.W.0003.000000T0000Z-110322T0300Z/
MONTROSE FORECAST AREA-DURANGO FORECAST AREA-
108 PM MDT MON MAR 21 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 205 AND
207...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONES 205 AND 207. 

* WIND...SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH OVER 
  SOUTHWEST COLORADO WITH GUSTS AROUND 45 MPH POSSIBLE THROUGH 
  THE AFTERNOON AND EARLY EVENING HOURS. 

* HUMIDITY...RELATIVE HUMIDITY LEVELS IN THE TEENS ARE EXPECTED 
  TO BECOME MORE WIDESPREAD THIS AFTERNOON AS THE STRONG WINDS 
  DEVELOP.

* IMPACTS...CONDITIONS MAY CAUSE CONTROL PROBLEMS ON ANY FIRES 
  STARTED...INCLUDING AGRICULTURAL BURNS OR PRESCRIBED BURNS. 
  SUCH FIRES MAY GROW QUICKLY AND OUTPACE ATTEMPTS TO CONTROL 
  THEM.

USE EXTREME CAUTION IF CONTEMPLATING AN AGRICULTURAL OR
PRESCRIBED BURN SUNDAY. EVEN A SMALL DITCH BURN COULD QUICKLY
BECOME UNCONTROLLABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GJT
785 
WWUS85 KGJT 211915 CCA
RFWGJT

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
112 PM MDT MON MAR 21 2011

COZ203-220300-
/O.COR.KGJT.FW.W.0003.000000T0000Z-110322T0300Z/
GRAND JUNCTION FORECAST AREA-
112 PM MDT MON MAR 21 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 203 FOR 
ELEVATIONS BELOW 6500 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 203 BELOW 
  6500 FEET.

* WIND...SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH OVER 
  SOUTHWEST COLORADO WITH GUSTS AROUND 45 MPH POSSIBLE THROUGH 
  THE AFTERNOON AND EARLY EVENING HOURS. 

* HUMIDITY...RELATIVE HUMIDITY LEVELS IN THE TEENS ARE EXPECTED 
  TO BECOME MORE WIDESPREAD THIS AFTERNOON AS THE STRONG WINDS 
  DEVELOP.

* IMPACTS...CONDITIONS MAY CAUSE CONTROL PROBLEMS ON ANY FIRES 
  STARTED...INCLUDING AGRICULTURAL BURNS OR PRESCRIBED BURNS. 
  SUCH FIRES MAY GROW QUICKLY AND OUTPACE ATTEMPTS TO CONTROL 
  THEM.

USE EXTREME CAUTION IF CONTEMPLATING AN AGRICULTURAL OR
PRESCRIBED BURN SUNDAY. EVEN A SMALL DITCH BURN COULD QUICKLY
BECOME UNCONTROLLABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

COZ205-207-220300-
/O.COR.KGJT.FW.W.0003.000000T0000Z-110322T0300Z/
MONTROSE FORECAST AREA-DURANGO FORECAST AREA-
112 PM MDT MON MAR 21 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 205 AND
207 FOR ELEVATIONS BELOW 6500 FEET...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONES 205 AND 207
  BELOW 6500 FEET. 

* WIND...SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH OVER 
  SOUTHWEST COLORADO WITH GUSTS AROUND 45 MPH POSSIBLE THROUGH 
  THE AFTERNOON AND EARLY EVENING HOURS. 

* HUMIDITY...RELATIVE HUMIDITY LEVELS IN THE TEENS ARE EXPECTED 
  TO BECOME MORE WIDESPREAD THIS AFTERNOON AS THE STRONG WINDS 
  DEVELOP.

* IMPACTS...CONDITIONS MAY CAUSE CONTROL PROBLEMS ON ANY FIRES 
  STARTED...INCLUDING AGRICULTURAL BURNS OR PRESCRIBED BURNS. 
  SUCH FIRES MAY GROW QUICKLY AND OUTPACE ATTEMPTS TO CONTROL 
  THEM.

USE EXTREME CAUTION IF CONTEMPLATING AN AGRICULTURAL OR
PRESCRIBED BURN SUNDAY. EVEN A SMALL DITCH BURN COULD QUICKLY
BECOME UNCONTROLLABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GJT
353 
WWUS85 KGJT 220236
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
836 PM MDT MON MAR 21 2011

COZ203-205-207-220345-
/O.CAN.KGJT.FW.W.0003.000000T0000Z-110322T0300Z/
GRAND JUNCTION FORECAST AREA-MONTROSE FORECAST AREA-
DURANGO FORECAST AREA-
836 PM MDT MON MAR 21 2011

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 205 AND 207 FOR ELEVATIONS BELOW
6500 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
RED FLAG WARNING. 

HUMIDITY HAS IMPROVED AT ALL LOCATIONS...ESPECIALLY BEHIND THE
COLD FRONT THAT IS MOVING ACROSS WESTERN COLORADO THIS EVENING.
THEREFORE THE RED FLAG WARNING IS CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Mar 21, 3:54 AM MDT, 6 minutes earlier.

Area forecast discussion, Mar 21, 3:54 AM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT MON MAR 21 2011

.SHORT TERM DISCUSSION...TODAY THROUGH TUESDAY NIGHT.

UPPER LEVEL ANALYSIS SHOWING TEMPORARY REX PATTERN ALONG THE WESTERN
COAST OF NOAM WITH HIGH OVER THE YUKON AND THE DIGGING LOW ALONG THE
WESTERN U.S. COAST. STRONGEST HEIGHT FALLS WERE ALONG THE CENTRAL
AND SOUTHERN CA COASTAL STATION AND SAT IMAGERY SHOWING SYSTEM STILL
PROGRESSING SLIGHTLY SOUTHWARD. HOWEVER SYSTEM IS ALSO BEGINNING TO
PROGRESS EASTWARD AS THE UPPER JET CORE IS BEGINNING TO REFORM ON
THE DOWNSTREAM SIDE OF THE TROF. DERIVED SAT IMAGERY ALSO SHOWING A
TAP INTO SUB TROP MOISTURE AND THETA SURFACES SHOW SOME OF THIS
GETTING DIRECTED INTO CWA BUT NOT QUITE AS IMPRESSIVE AS LAST SYSTEM
AND ADVISORY LEVEL SNOWFALL STILL LOOKS ON TRACK OVER THE NEXT 18 TO
36 HOURS OR SO AS THE WESTERN TROF MOVE THROUGH ON THE WAY TO THE
NORTHERN PLAINS. WINDS WILL BE ON THE INCREASE TODAY WITH STEEP LOW
TO MID LEVEL LAPSE RATES HELPING TO TAP INTO H7 WINDS IN THE 45 TO
55 KT RANGE AND H5 WINDS UP TO 75 KTS...WHICH WILL ALL BE UNDER THE
DEVELOPING JET MAX MENTIONED ABOVE. GUIDANCE WINDS HAVE CONTINUED TO
INCREASE THE PAST DAY AND HAVE GOOD CONFIDENCE THAT ADVZY LEVEL
WINDS WILL BE FELT THIS AFTERNOON WITH BUFKIT SOUNDINGS SHOWING
POTENTIAL FOR SEVERAL LOWER VALLEY LOCATIONS TO SEE GUSTS
APPROACHING 50 MPH. OTHER CONCERN WITH THE VERY STRONG WINDS  BE THE
CRITICAL FIRE CONDITIONS SETTING UP WITH DRY AIR STILL IN PLACE
ACROSS SOUTHWEST COLORADO AND MORE DETAIL CAN BE FOUND IN DISCUSSION
BELOW. MET GUIDANCE SEEMS TO BE RUNNING COLD THIS MORNING WITH WINDS
STAYING UP AND HAVE LEANED TOWARD THE WARM MAV GUIDANCE WITH ONLY A
FEW TWEAKS TO CURRENT FORECAST. ALONG WITH THE FIRE AND WIND
CONCERNS WITH THIS SYSTEM WILL BE THE SNOWFALL POTENTIAL BEGINNING
THIS AFTERNOON ACROSS NORTHEAST UTAH WITH THE ARRIVAL OF THE MAIN
ASCENT ALOFT IN THE RIGHT EXIT REGION OF THE JET COMBINING WITH
FAVORABLE SOUTHERLY OROGRAPHIC FLOW AND LIFT FROM A NORTH TO SOUTH
ORIENTED FRONT MOVING THROUGH THE EASTERN GREAT BASIN. THESE STRONG
DYNAMICS WILL CONTINUE TO TRANSLATE EASTWARD INTO WESTERN COLORADO
DURING THE LATE AFTERNOON AND EVENING HOURS AS THE MAIN VORT LOBE
MOVES THROUGH THE LEADING EDGE OF THE TROF. STRONG MID LEVEL
FRONTOGENSIS SHOWING UP TO AID THE OVERALL LIFT AS THE MAIN JET CORE
MOVES OVER THE CWA THIS EVENING AND EXPECT A STRONGER BURST OF
SNOWFALL ALONG WITH DROPPING SNOW LEVELS BEHIND THE FRONT. SOUTHWEST
FLOW OVERNIGHT LOOKS TO FAVOR THE SAN JUANS UP THROUGH THE CENTRAL
COLORADO MOUNTAINS BEFORE THE A MORE WESTERLY FLOW SETS UP BEHIND
THE TROF PASSAGE AND SET THE CENTRAL AND NORTHERN MOUNTAINS UP FOR
CONTINUED SNOWFALL ON TUESDAY UNDER UNSTABLE CONDITIONS WITH COLD
AIR ARRIVING ALOFT. SNOW ADVISORY ON TRACK AND ONLY MADE A FEW
ADJUSTMENTS. ONE CONCERN MAY BE AN EXTENSION TO WEDNESDAY MORNING AS
MODELS PROGGING A STRONGER WAVE TO MOVE THROUGH ALONG WITH THE UPPER
JET LIFTING BACK NORTHWARD AS NEXT SYSTEM BEGINS TO DROP DOWN THE
WESTERN COAST...BUT THIS CAN BE BETTER TIMED IN LATER SHIFTS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT...
VERY PROGRESSIVE PATTERN FOR LONG-TERM AS WEAK RIDGING BUILDS IN
WEDNESDAY AND AN AREA OF LOW PRESSURE OFF PAC COAST FILLS AND
REMAINING UPPER LEVEL ENERGY PUSHES SHORTWAVE EWRD.  FOR
WED...EXPECT MTN CLOUDS TO DECREASE AS THE DAY PROGRESSES WITH SOME
HIGH CLOUDS STREAMING INTO ERN UT BY THE EVENING HOURS.  A WARM AND
MAINLY SUNNY DAY IN STORE FOR MOST OF CWA.

NAM12/GFS40/ECMWF CONTINUE TO SHOW SHORTWAVE ENTERING CWA THUR
MORNING...THOUGH NAM12 IS ABOUT 6HRS SLOWER WITH LATEST RUN.
SHORTWAVE WILL BE MOVING THRU AREAS N OF I-70 BY NOON THURSDAY WITH
SOME LGT PRECIP EXPECTED AND SOME SNOWSHOWERS OVER PARK/GORE RANGES
BUT LOOKING SUB-ADVISORY ATTM.  WEAK LAPSE RATES AND ALMOST NO
MID-LEVEL TEMPERATURE ADVECTION WILL FOLLOW SHORT-WAVE SO A VERY
WEAK DISTURBANCE TO SAY THE LEAST.  PRESSURE GRADIENT ALOFT DOES
TIGHTEN THOUGH SO SOME BREEZY CONDITIONS ARE POSSIBLE.  AS ALL THIS
OCCURS...ANOTHER DISTURBANCE WILL TRACK FROM PAC COAST OVER NRN
CALIF.  ONLY DIFFERENCE WITH THIS SYSTEM IS STRONGER SUPPORT ALOFT
WHICH WILL TRANSLATE TO COLD FRONT AT THE SFC.

LAYERED HUMIDITIES FROM THURSDAY THRU REMAINDER OF WEEKEND INDICATE
CLOUDY SKIES A GOOD BET FOR MOST OF THE AREA.  AFTER SHORTWAVE
PASSAGE ON THURSDAY...A BRIEF REPRIEVE IS EXPECTED BUT ONLY A MERE 6
HRS BEFORE CLOUDS INCREASE ONCE AGAIN AHEAD OF COLD FRONT.  ECMWF
AND GFS ARE COMING INTO BETTER ALIGNMENT WITH FORECAST SLN AS BOTH
EXPECT PRECIP TO START FRI AFTN AND CONTINUE THRU SUN EVENING THOUGH
GFS HAS LARGER AREAL COVERAGE.  FROPA IS EXPECTED FRI NIGHT THRU SAT
MORNING AND THIS WILL BE WHEN HEAVIEST PRECIP WILL FALL.  ONCE FRONT
MOVES OUT OF AREA...A POST-FRONTAL TROF WILL MOVE OVER CO/UT SAT
AFTN ALLOWING NUISANCE TYPE PRECIP TO CONTINUE THRU REMAINDER OF
LONG-TERM.  LOOKING FURTHER AHEAD...A REPEAT OF THIS PAST WEEK AS
WEAK RIDGING BUILDS IN FOR A DAY OR TWO AND YET ANOTHER SYSTEM MOVES
IN.  WELCOME TO SPRING!

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR MOST OF THE DAY THOUGH
CLOUDS WILL BE ON THE INCREASE IN THE AFTN AND EVENING BEFORE
DROPPING TO POSSIBLY MVFR/IFR OVER MTNS AFTER MIDNIGHT AS COLD FRONT
APPROACHES.  MAIN CONCERN TODAY...HOWEVER...WILL BE STRONG
SOUTH-SOUTHWEST SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS REACHING
UPWARDS OF 45 MPH.  LOW LEVEL SPEED AND DIRECTION WIND SHEAR WILL BE
POSSIBLE THIS AFTN FOR KMTJ...KRIL...KGJT AND TO A LESSER EXTENT
KASE AND KEGE.  IN ADDITION...SOME MDT TO SEVERE TURBULENCE IS ALSO
POSSIBLE TODAY...ESPECIALLY OVER AND NEAR ANY MOUNTAINS.

&&

.FIRE WEATHER DISCUSSION...
CRITICAL FIRE WEATHER CONDITIONS LOOK POSSIBLE AGAIN TODAY WITH RH
LEVEL REMAINING IN THE LOWER TEENS TO SINGLE DIGITS ACROSS SOUTHWEST
COLORADO OVERNIGHT. NUMERICAL GUIDANCE DID NOT HAVE A GOOD HANDLE ON
THIS DRY AIR AND WENT NEAR PERSISTENCE FOR THE MOISTURE FORECAST
THROUGH THE DAY WITH DRY AIR STILL LAYING ACROSS THE DESERT SW.
TEMPERATURES WILL BE SLIGHTLY COOLER TODAY WITH THICKER CLOUD COVER
BUT STRONG MIXING AHEAD OF AN APPROACHING FRONT WILL KEEP THINGS
NEAR SEASONAL AND VERY WINDY. RELATIVE HUMIDITY LEVELS MAY NOT REACH
THE CRITICAL THRESHOLD THROUGH THE ENTIRE WARNING PERIOD BUT WITH
WINDS POSSIBLY GUSTING NEAR 50 MPH...DANGEROUS BURNING CONDITIONS
WILL BE IN PLACE. THEREFORE HAVE DECIDED TO UPGRADE THE WATCH TO A
RED FLAG WARNING FOR THIS AFTERNOON ACROSS ZONES 205 AND 207 BELOW
6500 FEET.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     ZONES 001>003-006>013-017>021.
     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     ZONES 205-207.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     TUESDAY FOR ZONES 009-012-018-019.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
     TUESDAY NIGHT FOR ZONES 004-010-013.
UT...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     ZONES 022-023-025-027>029.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT TUESDAY FOR
     ZONE 023.

SHORT TERM.....DP
LONG TERM......TGR
AVIATION.......TGR
FIRE WEATHER...DP
Hazardous weather outlook, Mar 20, 6:00 AM MDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN MAR 20 2011

COZ001>014-017>023-UTZ022>025-027>029-211237-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 205 AND 207 MAINLY ALONG AND WEST OF HIGHWAY 550
BELOW 6500 FEET...

SOUTHWEST WINDS WILL INCREASE AGAIN THIS AFTERNOON AND COMBINE WITH
VERY LOW HUMIDITIES.  THESE CONDITIONS WILL MAKE FIRE CONTROL VERY
DIFFICULT. EVEN SIMPLE DITCH BURNS COULD EASILY GET OUT OF CONTROL.
THE CONDITIONS WILL SUBSIDE AFTER DARK.  ASIDE FROM THE WINDY
CONDITIONS...TIMES OF CLOUDS AND SUN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NEXT STORM SYSTEM WILL MOVE INTO THE AREA MONDAY NIGHT BRINGING
ANOTHER CHANCE FOR ACCUMULATING SNOW FOR ALL MOUNTAINOUS AREAS WITH
SOME RAIN EXPECTED AT LOWER ELEVATIONS THROUGH WEDNESDAY
MORNING.  AFTER THAT...THE NEXT CHANCE FOR PRECIPITATION WILL BE
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.